Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 37, NWS Indianapolis, IN

May 19, 2022Knox County, Sullivan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2022, 3:51 PM EDT for Knox County, Sullivan County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2022, 3:51 PM EDT (19:51 UTC)
Expired
May 19, 2022, 4:15 PM EDT
In force
24 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 72 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:36 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WUUS53 KIND 191951
SVRIND
INC083-153-192015-
/O.NEW.KIND.SV.W.0037.220519T1951Z-220519T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
351 PM EDT Thu May 19 2022

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sullivan County in southwestern Indiana...
  North central Knox County in southwestern Indiana...

* Until 415 PM EDT.

* At 351 PM EDT, a severe thunderstorm was located near Russellville,
  or 13 miles northeast of Lawrenceville, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Oaktown around 400 PM EDT.
  Carlisle around 410 PM EDT.

Other locations in the path of this severe thunderstorm include
Freelandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3887 8754 3887 8755 3888 8754 3890 8754
      3889 8753 3890 8753 3890 8752 3891 8753
      3892 8753 3893 8752 3894 8752 3902 8731
      3881 8730 3879 8751 3882 8753 3885 8753
      3886 8755
TIME...MOT...LOC 1951Z 248DEG 24KT 3887 8752 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Puma
2 follow-up statements
793 
WWUS53 KIND 192002
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
402 PM EDT Thu May 19 2022

INC083-153-192015-
/O.CON.KIND.SV.W.0037.000000T0000Z-220519T2015Z/
Sullivan IN-Knox IN-
402 PM EDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN SULLIVAN AND NORTH CENTRAL KNOX COUNTIES...

At 402 PM EDT, a severe thunderstorm was located near Russellville,
or 15 miles north of Vincennes, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Carlisle around 410 PM EDT.

Other locations in the path of this severe thunderstorm include
Freelandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3888 8752 3894 8752 3902 8731 3881 8730
      3885 8751
TIME...MOT...LOC 2002Z 248DEG 23KT 3889 8744 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Puma
071 
WWUS53 KIND 192012
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
412 PM EDT Thu May 19 2022

INC083-153-192022-
/O.EXP.KIND.SV.W.0037.000000T0000Z-220519T2015Z/
Sullivan IN-Knox IN-
412 PM EDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SULLIVAN AND
NORTH CENTRAL KNOX COUNTIES WILL EXPIRE AT 415 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Indiana.

LAT...LON 3888 8752 3894 8752 3902 8731 3881 8730
      3885 8751
TIME...MOT...LOC 2012Z 248DEG 24KT 3890 8741 

$$

Puma

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:02 PM EDT, 49 minutes earlier.

Area forecast discussion, May 19, 3:02 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
302 PM EDT Thu May 19 2022

.Short Term...(This evening through Friday night)
Issued at 302 PM EDT Thu May 19 2022

Highlights...

* Severe weather possible this afternoon into tonight

* Damaging winds, large hail, and isolated tornadoes are possible

* Windy and hot on Friday

Severe weather is possible this afternoon into tonight as an MCV
approaches the area. Radar shows that convection has fired up over
Southwest Indiana and is moving NE. These storms will move into far
SW counties over the next hour. A warm front is currently draped
across Central Indiana with the southern half of the CWA in the warm
sector. Moisture advection within the warm sector has increased
dewpoints into the mid and upper 60s. High dewpoints along with
daytime heating have resulted in moderate to strong instability
across southern counties. An upper wave over Illinois along with the
approaching MCV will provide the main forcing for storms with the
warm front providing subtle forcing and enhanced directional shear.
Moderate to high instability, adequate low level wind shear, and
overall forcing may produce strong to severe thunderstorms this
afternoon into tonight. The primary threats are damaging winds and
large hail, but isolated tornadoes are possible. Storms are expected
to weaken overnight as instability decreases with the loss of
daytime heating. Southerly flow and low level moisture will limit
overnight cooling with lows in the upper 60s to near 70 degrees.

Friday and Friday night...

A strong LLJ will help advect warm moist air into the area. Partly
cloudy skies through the day will allow for sunshine and daytime
mixing. With this expected mixing, surface wind gusts could reach 40
mph at times. Model guidance is in good agreement that strong wind
gusts are possible tomorrow, especially over northwestern counties.
A cold front will slowly begin to approach Central Indiana late
Friday night with a low chance for showers and thunderstorms across
mainly NW counties. Confidence is low in any precipitation for
Friday night as guidance continues to trend slower with the
approaching cold front.

Temperatures will reach the middle to upper 80s. Indy's record high
for Friday is 90 degrees, last reached in 1977. Southerly flow and
low level moisture will keep overnight temperatures above average
with lows near 70 degrees.

&&

.Long Term...(Saturday through Thursday)
Issued at 302 PM EDT Thu May 19 2022

* Active weather expected this period.
* Rain chances Saturday afternoon and night
* More Rain chances on Tuesday afternoon through Thursday

Saturday and Saturday Night...

Models show SW flow in place aloft across Indiana ahead of a
broader...deeper trough in place over the northern plains. A surface
frontal boundary will be in place across NW Indiana allowing Central
Indiana to reside within the warm sector for the day. Forecast
soundings show favorable conditions for convection with attainable
convective temperatures and sufficient CAPE. Saturday should not be
a washout...but thunderstorm chances will be increasing as the day
progresses. By Saturday Night...models show the cold front sagging
southward across Central Indiana. Thus will trend toward high pops
on Saturday afternoon and evening as daytime heating initially
starts the storm chances...followed by additional development due to
the arrival and passage of the expected cold front.

Sunday Through Tuesday Morning...

Models show the cold front departing on Sunday morning as subsidence
and drying take place in the wake of the system. Aloft...weak mid
level ridging and strong surface high pressure are noted to be
pushing from the plains...across Indiana to the eastern Great Lakes
and Quebec by Tuesday Morning. Forecast soundings continue to
suggest a dry column through the period with mainly northerly or
northeasterly surface flow. Thus will trend toward a dry forecast
here with below normal high temperatures in the upper 60s and lower
70s.

Tuesday afternoon through Thursday...

Rain chances will return during this period. Models suggest a deep
upper trough pushing out of the Rockies...providing SW flow aloft
over Central Indiana on Tuesday afternoon. By Wednesday and
Thursday...this upper trough is expected to push to the southern
plains while continuing to eject weak upper forcing across the Ohio
Valley within the SW flow aloft. Meanwhile a surface frontal
boundary is depicted across Central Indiana and a weak surface low
is suggested to push across the front on Wednesday into Thursday.
Finally during this time...forecast soundings show a saturated
column...mainly on Wednesday and Thursday as the best forcing
passes. Pwats at that time are suggested to be near 1.80. Thus will
have highest pops on those days.

&&

.Aviation...(18Z TAF Issuance)
Issued at 205 PM EDT Thu May 19 2022

IMPACTS:
-Thunderstorms this afternoon and evening, particularly at HUF and
BMG as well as IND
-S/SW winds gusting near 20 to 25 kts this evening and overnight.
Increasing some tomorrow morning

DISCUSSION: Largely clear skies to start out the TAF period.
Chances for storms then arrive this afternoon into evening as
storms have already formed over SW Indiana. Expecting these storms
to impact all sites except LAF from late this afternoon into
early overnight. South/ southwesterly winds will also begin to
pick up this afternoon with wind gusts to 25kts after 02Z. LLWS
will also be a concern late tonight to early tomorrow morning.
Wind gusts will increase some into tomorrow morning as well with a
jet overhead.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Melo
Long Term...Puma
Aviation...KH
Hazardous weather outlook, May 19, 12:05 PM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1205 PM EDT Thu May 19 2022

INZ021-028>031-035>049-054>057-065-201615-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Decatur-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, and Greensburg
1205 PM EDT Thu May 19 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are possible tonight. Strong storms are
possible. Gusty winds...Lightning and brief heavy rain are possible
with any storm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected at times from Friday night through
Saturday night. A few storms could be strong to severe. Damaging
winds and large hail would be the main threats.

Winds gusts up to 40 mph are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but spotters should keep an
eye on the forecast for later developments.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>053-060>064-067>072-201615-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Brazil, Spencer, Gosport,
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield,
Jasonville, Worthington, Bloomington, Nashville, Columbus,
Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell,
Seymour, and North Vernon
1205 PM EDT Thu May 19 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

There is a SLIGHT RISK for severe thunderstorms late this afternoon
and evening. Damaging winds, large hail, and heavy rain will be the
primary threats. However, tornadoes cannot be ruled out. Lightning is
a threat from any thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected at times Friday night into Saturday night.
A few storms could be strong to severe. Damaging winds and large hail
are the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

In the hours before

Special weather statement, May 19, 3:47 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
347 PM EDT Thu May 19 2022

INZ060-067-192015-
Knox IN-Sullivan IN-
347 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of south central
Sullivan and north central Knox Counties through 415 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm over
Russellville, or 10 miles northeast of Lawrenceville, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Sullivan and north central Knox Counties, including the following
locations... Carlisle, Oaktown and Freelandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Indiana.

&&

LAT...LON 3887 8754 3887 8755 3888 8754 3890 8754
      3889 8753 3890 8753 3890 8752 3892 8753
      3892 8752 3894 8752 3896 8751 3897 8753
      3905 8742 3888 8726 3880 8751 3882 8753
      3885 8753 3886 8755
TIME...MOT...LOC 1946Z 230DEG 25KT 3885 8757

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Updike

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:38 AM EDTDense Fog AdvisoryINDBoone, Carroll, Clay, Clinton, Fountain, Hamilton and 17 more5 hr
May 19, 3:47 PM EDTSpecial Weather StatementINDSullivan28 min
May 19, 4:20 PM EDTSpecial Weather StatementINDSullivan25 min
May 19, 4:27 PM EDTSpecial Weather StatementINDLawrence33 min
May 19, 4:45 PM EDTSpecial Weather StatementINDGreene30 min
May 19, 4:52 PM EDTSpecial Weather StatementINDSullivan23 min
May 19, 5:01 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Sullivan29 min
May 19, 5:26 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Greene, Knox, Sullivan34 min
May 19, 5:30 PM EDTSevere Thunderstorm WarningINDKnox30 min
May 19, 5:31 PM EDTAreal Flood WarningINDDaviess, Greene, Knox, Sullivan3 hr
May 19, 5:51 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin24 min
May 19, 6:00 PM EDTSevere Thunderstorm WarningINDDaviess, Knox30 min
May 19, 6:13 PM EDTSevere Thunderstorm WarningINDGreene, Lawrence, Monroe32 min
May 19, 6:16 PM EDTSevere Thunderstorm WarningINDDaviess, Martin29 min
May 19, 6:40 PM EDTAreal Flood WarningINDGreene3 hr
May 19, 6:41 PM EDTSevere Thunderstorm WarningINDDaviess, Martin34 min
May 19, 7:02 PM EDTSevere Thunderstorm WarningINDLawrence28 min
May 19, 7:30 PM EDTSevere Thunderstorm WarningINDJackson, Lawrence30 min
May 19, 7:47 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Martin28 min
May 19, 7:53 PM EDTSevere Thunderstorm WarningINDJackson, Jennings37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.